Alert archive / Idaho / Red Flag Warnings in 2016
Red Flag Warning 14, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Aug 18, 2016, 1:48 AM MDT for 18 counties in Idaho. It took effect at Aug 18, 2016, 12:00 PM MDT. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 2016, 1:48 AM MDT (07:48 UTC)
- In effect from
- Aug 18, 2016, 12:00 PM MDT
- Expired
- Aug 19, 2016, 12:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Blaine County, ID, Boise County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Lemhi County, ID, Madison County, ID, Oneida County, ID, Power County, ID, Teton County, ID
The radar
The Pocatello radar (KSFX), 36 km from the middle of the area, began a volume at 07:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 3:21 PM MDT | HAIL 0.75 | 1 Nne Carey, ID | DIME SIZE HAIL IN CAREY. |
| Aug 18, 4:00 PM MDT | HAIL 0.5 | 1 Ne Carey, ID | REPORTED VIA OFFICE FACEBOOK PAGE. ALSO REPORTED VERY HEAVY RAIN AND WINDS GUSTS AROUND 35MPH. |
| Aug 18, 6:19 PM MDT | HAIL 0.5 | 1 Ne Carey, ID | REPORTED VIA OFFICE FACEBOOK PAGE. ALSO REPORTED VERY HEAVY RAIN AND WINDS GUSTS AROUND 35MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 00:00Z, 7.8 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 289 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 3519 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
853 WWUS85 KPIH 180748 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 148 AM MDT THU AUG 18 2016 IDZ422-476-182200- /O.NEW.KPIH.FW.W.0014.160818T1800Z-160819T0600Z/ SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- 148 AM MDT THU AUG 18 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR LIGHTNING FOR FIRE WEATHER ZONES 422 AND 476... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONE 422. FIRE WEATHER ZONE 476. * THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST AT 10 MPH. * LIGHTNING ACTIVITY LEVEL...4. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$ IDZ411-182200- /O.NEW.KPIH.FW.W.0014.160818T1800Z-160819T0600Z/ CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF- 148 AM MDT THU AUG 18 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR LIGHTNING FOR FIRE WEATHER ZONE 411... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONE 411. * THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST AT 10 MPH. * LIGHTNING ACTIVITY LEVEL...4. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$ IDZ410-413-182200- /O.NEW.KPIH.FW.W.0014.160818T1800Z-160819T0600Z/ UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF- 148 AM MDT THU AUG 18 2016 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR LIGHTNING FOR FIRE WEATHER ZONES 410 AND 413... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT TONIGHT. * AFFECTED AREA...FIRE WEATHER ZONE 410. FIRE WEATHER ZONE 413. * THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST AT 10 MPH. * LIGHTNING ACTIVITY LEVEL...4. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW, OR WILL SHORTLY. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$ MESSICK
3 follow-up statements
999 WWUS85 KPIH 182022 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 222 PM MDT THU AUG 18 2016 IDZ422-476-190600- /O.CON.KPIH.FW.W.0014.000000T0000Z-160819T0600Z/ SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- 222 PM MDT THU AUG 18 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR LIGHTNING FOR SOUTHEAST IDAHO FIRE WEATHER ZONES 422 AND 476... * AFFECTED AREA...FIRE WEATHER ZONES 422 AND 476. * THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST AT 10 MPH. THUNDERSTORM OUTFLOWS OF AROUND 30 MPH ARE EXPECTED. * LIGHTNING ACTIVITY LEVEL...4. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$ IDZ411-190600- /O.CON.KPIH.FW.W.0014.000000T0000Z-160819T0600Z/ CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF- 222 PM MDT THU AUG 18 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR LIGHTNING FOR SOUTHEAST IDAHO FIRE WEATHER ZONE 411... * AFFECTED AREA...FIRE WEATHER ZONE 411. * THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST AT 10 MPH. THUNDERSTORM OUTFLOWS OF AROUND 30 MPH ARE EXPECTED. * LIGHTNING ACTIVITY LEVEL...4. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$ IDZ410-413-190600- /O.CON.KPIH.FW.W.0014.000000T0000Z-160819T0600Z/ UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM-CARIBOU RANGE/CARIBOU NF- 222 PM MDT THU AUG 18 2016 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR LIGHTNING FOR FIRE WEATHER ZONES 410 AND 413... * AFFECTED AREA...FIRE WEATHER ZONE 410. FIRE WEATHER ZONE 413. * THUNDERSTORMS...SCATTERED THUNDERSTORMS MOVING TO THE SOUTHEAST AT 10 MPH. EXPECT THUNDERSTORM OUTFLOWS OF AROUND 30 MPH. * LIGHTNING ACTIVITY LEVEL...4. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW... OR WILL SHORTLY. FIRES MAY EXPERIENCE RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF SOUTHEAST IDAHO. && $$
275 WWUS85 KPIH 190407 RFWPIH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE POCATELLO ID 1007 PM MDT THU AUG 18 2016 ...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR FIRE WEATHER ZONES 410...411...413 AND 476... IDZ410-411-413-422-476-190515- /O.CAN.KPIH.FW.W.0014.000000T0000Z-160819T0600Z/ UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF- CARIBOU RANGE/CARIBOU NF-SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- 1007 PM MDT THU AUG 18 2016 ...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR FIRE WEATHER ZONES 410...411...413 AND 476... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS HAVE ENDED OVER THE CENTRAL MOUNTAINS THIS EVENING...WHILE LINGERING SHOWERS AND VERY ISOLATED CONTINUE ACROSS PORTIONS OF THE UPPER SNAKE PLAIN AND HIGHLANDS. DUE TO THE DECREASING TREND IN SHOWERS AND STORMS AT THIS TIME...WE WILL END THE RED FLAG WARNING EARLY THIS EVENING. $$
096 WWUS85 KPIH 190408 CCA RFWPIH URGENT - FIRE WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE POCATELLO ID 1008 PM MDT THU AUG 18 2016 ...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR FIRE WEATHER ZONES 410...411...413...422 AND 476... IDZ410-411-413-422-476-190515- /O.COR.KPIH.FW.W.0014.000000T0000Z-160819T0600Z/ UPPER SNAKE RIVER VALLEY/IDAHO FALLS BLM- CENTENNIAL MOUNTAINS AND SNAKE RIVER RANGE/TARGHEE NF- CARIBOU RANGE/CARIBOU NF-SAWTOOTH RANGE/NORTHERN SAWTOOTH NF- LEMHI AND LOST RIVER RANGE/CHALLIS NF- 1008 PM MDT THU AUG 18 2016 ...RED FLAG WARNING IS CANCELLED FOR LIGHTNING FOR FIRE WEATHER ZONES 410...411...413..422 AND 476... THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED FLAG WARNING. THUNDERSTORMS HAVE ENDED OVER THE CENTRAL MOUNTAINS THIS EVENING...WHILE LINGERING SHOWERS AND VERY ISOLATED CONTINUE ACROSS PORTIONS OF THE UPPER SNAKE PLAIN AND HIGHLANDS. DUE TO THE DECREASING TREND IN SHOWERS AND STORMS AT THIS TIME...WE WILL END THE RED FLAG WARNING EARLY THIS EVENING. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 17, 12:42 PM MDT, 13 hours 6 minutes earlier.
Area forecast discussion, Aug 17, 12:42 PM MDT, 13 hours 6 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 1242 PM MDT WED AUG 17 2016 .SHORT TERM...Tonight through Sunday...Scattered showers and thunderstorms expected across the Central Mountains and Southern Highlands for this evening with improving conditions after 10 pm MDT, though an isolated shower or thunderstorm cannot be ruled out overnight. Wind gusts up to 20 mph possible with light rainfall amounts of less than 0.10 inches in individual cells. Small hail is also possible. It is likely that another round of shower and thunderstorm activity will occur on Thursday and will probably begin earlier in the day compared to today. Therefore, expect thunderstorms in the morning for those along the Divide, Island Park, and in the northern Snake Plain. This activity will push southwards through the day. A cold front will be progressing southwards through SE Idaho on Friday, decreasing temperatures 5 to 10 degrees in its wake. High temperatures Friday are expected to be in the low to mid 80s across the Snake River Plain with lower temperatures elsewhere. A gradual warming trend is expected over the weekend with temperatures back into the upper 80s to low 90s by Sunday. Behind the front, expect wind speeds to increase upwards of 15 to 25 mph with higher gusts to 35 mph at times. Northerly winds will increase at first along the Divide and in the Central Mountains early Friday and continue to push southwards during the day. Only isolated showers are forecast with the actual passage of this front. .LONG TERM...Monday through Wednesday...Approaching upper trough expected early next week though amplitude of this wave differs a bit between global forecast models. GFS model currently shows the wave to be relatively strong and thus brings SE Idaho strong 15 to 20 mph afternoon winds Monday and Tuesday afternoons. Hints of precipitation are noted Monday through Wednesday across the Southern and Eastern Highland locations as well. With the ECMWF solution, precipitation is noted Monday afternoon only, in these same locations, and winds closer to 10 to 15 mph are noted with weaker amplified trough. A weak, broad trough to the west may bring isolated showers to the region late week. NP/Hedges && .AVIATION...Disorganized, orographically forced convection is expected today while stubborn upper troughing remains over Nevada. Will keep VCTS mention in TAFs, and wouldn't be surprised if terminals are occasionally impacted by strong outflow winds. Smoke from the increasing number of wildfires may also pose a challenge to visibility at the sites, though we are expecting things to remain predominantly VFR. Showers/isolated thunderstorms could linger through the overnight hours into tomorrow morning. Hinsberger && .FIRE WEATHER...Concern today will be thunderstorm coverage. Continuing with isolated to widely scattered wording. Convection is already underway along our southern and eastern borders as of noon today. Models all suggest disorganized pulse convection, mainly developing over the mountains. The 17Z HRRR favors convection over the Central Mountains this afternoon, but is slow in picking up on current convective trends. Storms will likely generate strong outflow winds. Forecast tomorrow is even less certain as to where thunderstorms will initiate. GFS favors the Central Mountains, and the NAM favors the Southeastern Highlands. A cold front is expected to enter the area Thursday night into Friday, shifting winds northeasterly. Wind gusts will generally be 20 to 25 mph for fire weather zones 410 and 411, but Red Flag potential will be assuaged by the higher humidity. The 12Z GFS solution, however, shows less influence of the cold front over Idaho and pushes the system further into Wyoming. Dry and stable weather should prevail over the weekend into early next week. Hinsberger && .PIH Watches/Warnings/Advisories... None. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 1:08 PM MDT | Lake Wind Advisory | PIH | 32 hr | |
| Aug 18, 2:44 PM MDT | Special Weather Statement | PIH | Madison | 46 min |
| Aug 18, 3:22 PM MDT | Special Weather Statement | PIH | Blaine | 38 min |
| Aug 18, 4:06 PM MDT | Special Weather Statement | PIH | Blaine | 39 min |
Nearby
Red Flag Warnings in Idaho, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.